Constipation means a decrease in the normal number of bowel movements. There are many reasons that constipation occurs on chemotherapy. Some drugs, such as vincris-tine, slow the movement of the stool through the intestines, resulting in constipation. Pain medication, decreased activity, decreased eating and drinking, and vomiting can all affect the normal rhythm of the intestine. When movement through the intestine slows, stools become hard and dry.
The following are parents' suggestions for preventing and helping constipation:
• Encourage your child to be as physically active as possible.
• Encourage your child to drink plenty of liquid a day. Prune juice is especially helpful.
• Serve high-fiber foods such as raw vegetables, beans, bran, graham crackers, whole wheat breads, whole grain cereals, dried fruits (especially prunes, dates, and raisins), graham crackers, and nuts.
• Check with the doctor before using any medications for constipation. He may recommend a stool softener such as Colace. If the doctor suggests liquid Duco-sate, be aware that many kids don't like the taste. Senokot, another frequently prescribed stool softener, comes in a tablet, liquid (chocolate flavored), and granules (also chocolate flavored) that can be mixed in yogurt or ice cream. Metamucil or Citrucel increase the volume of the stool, which stimulates the intestine. Milk of magnesia, magnesium citrate, or a new product called Miralax help the stool retain fluid and remain soft.
Vincristine constipation resulted in horrible screaming, bottom itching, constant trips to the bathroom with no luck, for days at a time. It is absolutely frustrating! We now have preventative routine so that never happens again. Beginning the morning of a vincristine injection, I give one Peri-colace (stool softener plus laxative) each morning and evening until things improve—which is usually after about a week or so. Then, I taper down to one a day until things seem to be getting on the too soft side, then stop. The Peri-colace is manufactured in a brown "soft-gel" thing, and the liquid inside it tastes horrible. If at any time during our Peri-colace phase there are two consecutive days with no bowel movements, I give Bisacodyl in the evening of the second day, and things usually get straightened out the next morning. Unfortunately if it's a school day, I have to keep him home until mid-morning, as the prednisone diet and laxitives lead to a very busy morning in the bathroom.
• Do not give enemas or rectal suppositories. These can cause anal tears that can be dangerous for a child with a weakened immune system.
• When your child feels the need to have a bowel movement, sipping a warm drink can help.
My 4-year-old daughter either had diarrhea or severe constipation for the entire eight months of intensive treatment. Her bowel habits returned to normal during maintenance. When constipated, she would just sob and try to hold it in. This made her stool even harder and more painful. One time she cried, "Why is my anus round and my poop square?" We ended up just putting her in a warm bathtub, gave her warm drinks, and let her go in the bathtub.
Was this article helpful?
Finally! You Can Put All Your Worries To Rest! You Can Now Instantly Learn Some Little-Known But Highly Effective Tips For Successful Single Parenting! Understand Your Role As A Single Motherfather, And Learn How To Give Your Child The Love Of Both Parents Single Handedly.